Question from a scuba diver. Every time we go on diving trips, my girlfriend has to take anti-seasickness pills to avoid vomiting during boat rides.
These pills cause drowsiness and I was wondering if it is safe to dive under such conditions?
Most doctors in clinics tell me that she should avoid heavy work because she is feeling drowsy.
Is it dangerous to go diving when feeling drowsy? What are other options available to present seasickness?
Seasickness is a great menace, especially for scuba divers. Diving demands a clear head and feeling nauseous in the water is distracting and unsettling.
Vomiting causes dehydration, which increases fatigue and the risks for getting decompression illness (DCI).
Vomiting in the water with a regulator in the mouth can result in blockage of the regulator, inhalation of water and anxiety, which can lead to panic.
It is advisable not to go diving if suffering seasickness. To avoid seasickness I recommend taking promethazine, a sedating antihistamine, the night before diving. Its anti-nausea effects last longer than the sedative effect.
On the morning of diving, I then recommend taking hyoscine an hour before going out on the boat. This is generally well-tolerated but can cause drowsiness, dry mouth and blurred vision.
It is important for each diver to trial these medications well before going on a diving trip to ensure that one’s individual reaction is not excessive.
Any diver using these medications should avoid deeper diving as such medications can enhance the effects of nitrogen narcosis.
It is important to be aware of this, and ascend to shallower depths if narcosis becomes apparent.
Diving Accidents |> Injuries Overview |> Salt Water Aspiration Syndrome |> Drowning |> Hypothermia |> Barotraumas |